Digestive Diseases and Sciences

, Volume 52, Issue 1, pp 110–118

Does Adding Misoprostol to Standard Intravenous Proton Pump Inhibitor Protocol Improve the Outcome of Aspirin/NSAID-Induced Upper Gastrointestinal Bleeding?

A Randomized Prospective Study
  • Şerif Yılmaz
  • Kadim Bayan
  • Mehmet Dursun
  • Fikri Canoruç
  • Nihal Kılınç
  • Yekta Tüzün
  • Ramazan Danış
  • Meliksah Ertem
Original Paper

DOI: 10.1007/s10620-006-9429-1

Cite this article as:
Yılmaz, Ş., Bayan, K., Dursun, M. et al. Dig Dis Sci (2007) 52: 110. doi:10.1007/s10620-006-9429-1

Abstract

Aspirin and nonsteroidal anti-inflammatory drug (NSAID)-induced gastrointestinal bleeding is recognized as an important health problem. We performed a single-center randomized clinical trial to compare the effect of high-dose intravenous proton pump inhibitor (omeprazole) alone (group 1) with omeprazole in combination with a low-dose prostaglandin analog (misoprostol; group 2) on clinical outcomes in patients with aspirin/NSAID-induced upper gastrointestinal bleeding. Additionally, we evaluated the contribution of Helicobacter pylori eradication therapy on the late consequences. Patients were recruited to the study if they had upper gastrointestinal bleeding with history of taking aspirin or other NSAIDs within the week before the onset of bleeding. All were evaluated in terms of probable risk factors. After the standard treatment protocol, patients with histologically proven H pylori infection were prescribed a triple eradication therapy for 14 days. The primary end points were recurrent bleeding, surgery requirement, and death rates before discharge and at the end of follow-up period. This study lasted for 2 years. A total of 249 patients with upper gastrointestinal bleeding were admitted, and 49.7% of these patients were users of aspirin/NSAIDs. There were 67 patients in group 1 and 56 in group 2. The distributions for gender, age, comorbidity, H pylori infection, and high-risk ulcer rate were similar in both groups. Among aspirin/NSAID users, endoscopy revealed duodenal ulcer in 47 (38.2%), gastric ulcer in 10 (8.1%), and erosive gastropathy in 33 (26.8%). The overall rebleeding occurred in 12.2%, death in 2.4% of the patients. The in-hospital death (P=.414), rebleeding (P=.925), and surgery (P=.547) rates were similar in both treatment groups. After the follow-up period of 3 months, overall rebleeding occurred in 4.1%, and death in 4.8% of the patients. The overall mortality rate was highest in those >65 years old, who were chronic low-dose aspirin users with comorbidity. One died of transfusion-related graft-versus-host disease. In this pilot study, we indicated that adding misoprostol (600 μg/day) to standardized proton pump inhibitor treatment did not improve or change the rebleeding or mortality rates of patients with upper gastrointestinal bleeding related to aspirin/NSAID use. Other prospective studies on higher doses of misoprostol are needed to establish the coeffect. One should bear in mind that all blood products must be irradiated before transfused to the host.

Keywords

Aspirin/NSAIDs Upper gastrointestinal bleeding Misoprostol 

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • Şerif Yılmaz
    • 1
    • 5
  • Kadim Bayan
    • 1
  • Mehmet Dursun
    • 1
  • Fikri Canoruç
    • 1
  • Nihal Kılınç
    • 2
  • Yekta Tüzün
    • 3
  • Ramazan Danış
    • 3
  • Meliksah Ertem
    • 4
  1. 1.Dicle University Faculty of MedicineDepartment of GastroenterologyDiyarbakırTurkey
  2. 2.Dicle University Faculty of MedicineDepartment of PathologyDiyarbakırTurkey
  3. 3.Dicle University Faculty of MedicineDepartment of Internal MedicineDiyarbakırTurkey
  4. 4.Dicle University Faculty of MedicineDepartment of Public HealthDiyarbakırTurkey
  5. 5.Dicle Üniversitesi Tıp FakültesiGastroenteroloji KliniğiDiyarbakırTurkey